Alert archive / Florida / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 4, NWS Melbourne, FL

January 7, 1995Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jan 7, 1995, 11:07 AM EST for Okeechobee County, Florida. It was in force for 42 min.

The area

The counties it named.

The facts

Issued
Jan 7, 1995, 11:07 AM EST (16:07 UTC)
Expired
Jan 7, 1995, 11:49 AM EST
In force
42 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.1 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1995-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1881 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1995-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1881 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 071609 RRA
SVRMLB
FLC093-071715-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1107 AM EST SAT JAN 7 1995
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...SOUTHERN OKEECHOBEE COUNTY
 
AT 1105 AM NATIONAL WEATHER SERVICE RADAR SHOWED A SEVERE THUNDERSTORM
MOVING TO THE EAST AT 35 MPH ACROSS THE HIGHLANDS/SOUTHERN OKEECHOBEE
COUNTY LINE.
 
THIS STORM WILL MOVE NEAR THE TOWN OF OKEECHOBEE BY ABOUT 1130 AM.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.  REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 7, 10:57 AM EST, 10 minutes earlier.

Area forecast discussion, Jan 7, 10:57 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EST SAT JAN 7 1995

SVR WX THREAT SAFELY AWAY FROM @1 AND SOON FROM @2. MRNG SNDNGS STILL SHOW
HIGHER MOMENTUM AIR JUST OFF SFC AND DSTBLZG ATMOS AHEAD OF CNVCTV BAND.
SO THUNDERSTORMS @3 STILL HAVE SVR WX THREAT. THREAT TO QUICKLY DIMINISH AFTER
PASSAGE OF LINE CNVCTN. SFC FRNT JUST N OF GNV TRCKNG DROP IN DEW POINTS.
DECREASING LOW TO MID CLDS THROUGH THE AFTERNOON...HIGHER CLFDS A LITTLE SLWR.

@1...VOLUSIA LAKE SEMINOLE ORANGE
@2...BREVARD OSCEOLA
@3...ST LUCIE MARTIN OKEECHOBEE INDIAN RIVER

DWS

In the hours before

Special weather statement, Jan 7, 10:15 AM EST, 52 minutes before
FLZ041-044>047-053-054-058-059-064-501-071230-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EST SAT JAN 7 1995

       ...AREA THUNDERSTORM OUTLOOK FOR EAST CENTRAL FLORIDA...

...SEVERE THUNDERSTORMS AND TORNADOES POSSIBLE FOR PARTS OF EAST CENTRAL
FLORIDA...

THUNDERSTORMS ASSOCIATED WITH A VIGOROUS COLD FRONT WILL AFFECT MUCH OF EAST
CENTRAL FLORIDA THIS MORNING. A LINE OF INTENSE CONVECTION WILL STRETCH
ACROSS CENTRAL FLORIDA AND WILL MOVE TO SOUTH FLORIDA THIS AFTERNOON. SOME
THUNDERSTORMS WILL BECOME SEVERE WITH A FEW POSSIBLY TORNADIC. THERE HAS ALREADYBEEN A HISTORY OF TORNADOES EARLIER THIS MORNING. A TORNADO WATCH IS IN EFFECT
FOR BREVARD...OSCEOLA...INDIAN RIVER...ST LUICE...MARTIN...AND OKEECHOBEE
COUNTIES UNTIL 4PM. THIS INCLUDES THE ADJACENT COASTAL WATERS.

THE ATMOSPHERE ACROSS PARTS OF CENTRAL FLORIDA IS UNSTABLE WITH LIFTED INDICES
OF MINUS 4 & 5. LOW LEVEL WINDS ARE SOUTHWEST WHICH DOES SOMEWHAT REDUCE
GOOD LOW LEVEL INFLOW TO SUPPORT DYNAMICALLY ORGANIZED CONVECTION. HOWEVER
...WINDS JUST ABOVE THE SURFACE WERE MEASURED NEAR 40 KTS...INCREASING
WITH HEIGHT. MANY THUNDERSTORMS WILL HAVE THE CAPABILITY TO PULL THIS
HIGHER MOMENTUM AIR TO THE SURFACE IN DOWNDRAFTS. THE SEVERE WEATHER
THREAT IS VERY REAL.

THE LINE OF CONVECTION WILL MOVE SOUTHEAST DOWN THE PENINSULA. BEHIND THE
LINE THUNDERSTORM CHANCES...AND THE THREAT FOR SEVERE WEATHER...WILL
QUICKLY DECREASE.

SPOTTERS IN THE TORNADO WATCH AREA ARE ASKED TO REMAIN ALERT AS THEIR
SERVICES MAY BE REQUIRED.
Special weather statement, Jan 7, 10:16 AM EST, 51 minutes before
FLZ041-044>047-053-054-058-059-064-501-071620-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1016 AM EST SAT JAN 7 1995

...TORNADO WATCH UNTIL 400 PM FOR BREVARD OSCEOLA INDIAN RIVER
OKEECHOBEE ST LUCIE AND MARTIN COUNTIES...

...SPECIAL MARINE WARNING UNTIL 1130 AM FROM TITUSVILLE TO VERO
BEACH...

THROUGH LATE THIS MORNING A BROAD BAND OF THUNDERSTORMS COVERING
MOST OF CENTRAL BREVARD AND OSCEOLA COUNTY WILL MOVE SOUTHEAST AND
SWEEP INTO INDIAN RIVER OKEECHOBEE, ST. LUCIE AND MARTIN COUNTIES.
THESE STORMS WERE MOVING AT 40 MPH AND COULD PRODUCE BRIEF
TORRENTIAL RAIN AND STRONG GUSTY WINDS.

OFFSHORE...THE THUNDERSTORMS WILL EXTEND FROM ABOUT 50 MILES EAST
OF DAYTONA BEACH TO ABOUT MELBOURNE. AS THE INLAND STORMS MOVE
OFFSHORE THEY WILL COVER MOST OF THE COASTAL WATERS FROM BETWEEN
CAPE CANAVERAL AND FT PIERCE.

THUNDERSTORMS WITHIN THIS BROAD AREA HAVE THE POTENTIAL TO INTENSIFY
AND PRODUCE SEVERE WEATHER...INCLUDING TORNADOES. POSSIBLE TORNADOES
OCCURRED EARLIER THIS MORNING WITH THIS ACTIVITY IN ORANGE AND
MARION COUNTIES.

DECKER
Special weather statement, Jan 7, 10:18 AM EST, 49 minutes before
FLZ041-044>047-053-054-058-059-064-501-071230-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1015 AM EST SAT JAN 7 1995

       ...AREA THUNDERSTORM OUTLOOK FOR EAST CENTRAL FLORIDA...

...SEVERE THUNDERSTORMS AND TORNADOES POSSIBLE FOR PARTS OF EAST CENTRAL
FLORIDA...

THUNDERSTORMS ASSOCIATED WITH A VIGOROUS COLD FRONT WILL AFFECT MUCH OF EAST
CENTRAL FLORIDA THIS MORNING. A LINE OF INTENSE CONVECTION WILL STRETCH
ACROSS CENTRAL FLORIDA AND WILL MOVE TO SOUTH FLORIDA THIS AFTERNOON. SOME
THUNDERSTORMS WILL BECOME SEVERE WITH A FEW POSSIBLY TORNADIC. THERE HAS ALREADYBEEN A HISTORY OF TORNADOES EARLIER THIS MORNING. A TORNADO WATCH IS IN EFFECT
FOR BREVARD...OSCEOLA...INDIAN RIVER...ST LUICE...MARTIN...AND OKEECHOBEE
COUNTIES UNTIL 4PM. THIS INCLUDES THE ADJACENT COASTAL WATERS.

THE ATMOSPHERE ACROSS PARTS OF CENTRAL FLORIDA IS UNSTABLE WITH LIFTED INDICES
OF MINUS 4 & 5. LOW LEVEL WINDS ARE SOUTHWEST WHICH DOES SOMEWHAT REDUCE
GOOD LOW LEVEL INFLOW TO SUPPORT DYNAMICALLY ORGANIZED CONVECTION. HOWEVER
...WINDS JUST ABOVE THE SURFACE WERE MEASURED NEAR 40 KTS...INCREASING
WITH HEIGHT. MANY THUNDERSTORMS WILL HAVE THE CAPABILITY TO PULL THIS
HIGHER MOMENTUM AIR TO THE SURFACE IN DOWNDRAFTS. THE SEVERE WEATHER
THREAT IS VERY REAL.

THE LINE OF CONVECTION WILL MOVE SOUTHEAST DOWN THE PENINSULA. BEHIND THE
LINE THUNDERSTORM CHANCES...AND THE THREAT FOR SEVERE WEATHER...WILL
QUICKLY DECREASE.

SPOTTERS IN THE TORNADO WATCH AREA ARE ASKED TO REMAIN ALERT AS THEIR
SERVICES MAY BE REQUIRED.
Special weather statement, Jan 7, 10:19 AM EST, 48 minutes before
FLZ041-044>047-053-054-058-059-064-501-071620-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1016 AM EST SAT JAN 7 1995

...TORNADO WATCH UNTIL 400 PM FOR BREVARD OSCEOLA INDIAN RIVER
OKEECHOBEE ST LUCIE AND MARTIN COUNTIES...

...SPECIAL MARINE WARNING UNTIL 1130 AM FROM TITUSVILLE TO VERO
BEACH...

THROUGH LATE THIS MORNING A BROAD BAND OF THUNDERSTORMS COVERING
MOST OF CENTRAL BREVARD AND OSCEOLA COUNTY WILL MOVE SOUTHEAST AND
SWEEP INTO INDIAN RIVER OKEECHOBEE, ST. LUCIE AND MARTIN COUNTIES.
THESE STORMS WERE MOVING AT 40 MPH AND COULD PRODUCE BRIEF
TORRENTIAL RAIN AND STRONG GUSTY WINDS.

OFFSHORE...THE THUNDERSTORMS WILL EXTEND FROM ABOUT 50 MILES EAST
OF DAYTONA BEACH TO ABOUT MELBOURNE. AS THE INLAND STORMS MOVE
OFFSHORE THEY WILL COVER MOST OF THE COASTAL WATERS FROM BETWEEN
CAPE CANAVERAL AND FT PIERCE.

THUNDERSTORMS WITHIN THIS BROAD AREA HAVE THE POTENTIAL TO INTENSIFY
AND PRODUCE SEVERE WEATHER...INCLUDING TORNADOES. POSSIBLE TORNADOES
OCCURRED EARLIER THIS MORNING WITH THIS ACTIVITY IN ORANGE AND
MARION COUNTIES.

DECKER
Special weather statement, Jan 7, 10:53 AM EST, 14 minutes before
FLZ041-044>047-053-054-058-059-064-501-071655-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1053 AM EST SAT JAN 7 1995

...TORNADO WATCH UNTIL 400 PM FOR BREVARD OSCEOLA INDIAN RIVER
OKEECHOBEE ST LUCIE AND MARTIN COUNTIES...

...SPECIAL MARINE WARNING UNTIL 1130 AM FROM TITUSVILLE TO VERO
BEACH...

AT 1050 A BROAD BAND OF THUNDERSTORMS EXTENDED FROM THE COASTAL
WATERS NEAR VERO BEACH...SOUTHWEST ACROSS INDIAN RIVER AND
OKEECHOBEE COUNTIES. THE STRONGEST STORM WAS WEST OF OKEECHOBEE
COUNTY NEAR LAKE PLACID. THIS STORM WILL CROSS SOUTHERN OKEECHOBEE
COUNTY AND MOVE INTO ST. LUCIE AND MARTIN COUNTIES BY NOON.

THESE STORM WERE MOVING AT 30 TO 40 MPH AND COULD PRODUCE DAMAGING
WINDS AND BRIEF TORRENTIAL RAINS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. THUNDERSTORMS CAN
AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.  BE READY TO GO TO A SAFE PLACE IF A SEVERE THUNDERSTORM
APPROACHES YOU...ESPECIALLY IF YOU LIVE IN A MOBILE HOME.
Special weather statement, Jan 7, 10:57 AM EST, 10 minutes before
FLZ041-044>047-053-054-058-059-064-501-071655-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1053 AM EST SAT JAN 7 1995

...TORNADO WATCH UNTIL 400 PM FOR BREVARD OSCEOLA INDIAN RIVER
OKEECHOBEE ST LUCIE AND MARTIN COUNTIES...

...SPECIAL MARINE WARNING UNTIL 1130 AM FROM TITUSVILLE TO VERO
BEACH...

AT 1050 A BROAD BAND OF THUNDERSTORMS EXTENDED FROM THE COASTAL
WATERS NEAR VERO BEACH...SOUTHWEST ACROSS INDIAN RIVER AND
OKEECHOBEE COUNTIES. THE STRONGEST STORM WAS WEST OF OKEECHOBEE
COUNTY NEAR LAKE PLACID. THIS STORM WILL CROSS SOUTHERN OKEECHOBEE
COUNTY AND MOVE INTO ST. LUCIE AND MARTIN COUNTIES BY NOON.

THESE STORM WERE MOVING AT 30 TO 40 MPH AND COULD PRODUCE DAMAGING
WINDS AND BRIEF TORRENTIAL RAINS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. THUNDERSTORMS CAN
AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.  BE READY TO GO TO A SAFE PLACE IF A SEVERE THUNDERSTORM
APPROACH@ES YOU...ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 5:14 AM ESTSevere Thunderstorm WarningMLBMarion61 min
Jan 7, 6:10 AM ESTSevere Thunderstorm WarningMLBLake65 min
Jan 7, 6:41 AM ESTSevere Thunderstorm WarningMLBFlagler64 min
Jan 7, 8:32 AM ESTTornado WarningMLBOrange43 min

Nearby

Severe Thunderstorm Warnings in Florida, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.